HOUSTON – To study the best way to administer the seizure medication, midazolam, so that fewer children arrive at emergency departments with an ongoing seizure: Baylor College of Medicine, Texas Children’s Hospital, the Houston Fire Department Emergency Services, Children’s Memorial Hermann Hospital, and UT Health are forming a study called PediDOSE to determine the best way to stop them.
All of the big Houston health institutions have seen such a pattern with children getting to the emergency room still seizing, that now they’re reevaluating how the medication is administered. Dr. Manish Shah, a pediatric emergency medicine physician with Baylor College of Medicine and Texas Children’s Hospital, said they’re going to change the way the drug is given on ambulances.
“Instead of saying it’s ok to give it by the IV route or it’s ok to give it some other way, we’re saying only give it as a muscular injection or intranasal spray,” Dr. Shah explained.
Plus, they’ll have more standardized dosing based on a child’s age.
Dr. Shah said the previous calculations were much more complicated and 1/3 of kids arrived at the ER still seizing, most likely, Shah said, because they’re underdosed.
In order to change this pattern, researchers will have to study information from the patient in the middle of an emergency, which doesn’t require consent to be enrolled. Therefore, they’d like to hear from their parents now.
If your child is having a seizure, when do you know to call an ambulance?
Dr. Shah said there are three ways to know if you need to call an ambulance while a child is having a seizure:
- If they aren’t breathing. Shah said to lift their shirt and check if their chest is raising and lowering.
- If their lips are blue.
- If the seizure goes on longer than five minutes. Although anytime your child has a seizure, it feels like it goes on forever. So, Dr. Shah suggests taking a video so the doctor can see what it looks like and you have real-time on how long it lasts.